Wyoming, 2019

High Wind in Wyoming, November 23 to 24, 2019

November 23 to 24, 2019 · NWS CYS · 7 events in 7 counties and zones

High winds were measured across the wind prone gap areas of southeast Wyoming and adjacent downwind zones with peak wind gusts reaching into the 70 mph ranges.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds were measured across the wind prone gap areas of southeast Wyoming and adjacent downwind zones with peak wind gusts reaching into the 70 mph ranges.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 23, 1:23 AM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Nov 23, 1:23 AM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
123 AM MST Sat Nov 23 2019

.SHORT TERM...(Today through Monday)
Issued at 130 AM MST Sat Nov 23 2019

Today...Have decided to upgrade our High Wind Watch to a Warning for
Bordeaux as low and mid level gradients strengthen during the day,
as seen on the 850/700 mb Craig to Casper height gradients. We may
be starting the warning a bit too early, but would prefer to err
on the side of caution. Decent warming trend expected as 700 mb
temperatures rise to near 1 Celsius.

Tonight...Low and mid level height gradients strengthen even more,
and with 700 mb winds increasing to near 50 knots, expect winds to
exceed warning criteria at other wind prone locations, necessitating
the upgrade to a High Wind Warning. Decent low level mixing will
make for a relatively mild overnight for this time of year.

Sunday...The strong low and mid level height gradients continue,
thus the high wind warning continues for our wind prone locations,
with breezy to windy conditions elsewhere. Fortunately, temperatures
will remain relatively mild.

Sunday night...The flow aloft backs to west northwest, with the low
level gradients relaxing, thus ending the high wind threat. Not as
mild as the previous night.

Monday...Considerably colder as the next shortwave trough aloft
approaches from western Wyoming with a cold frontal passage over our
counties. With the low and mid levels becoming nearly saturated, and
the dynamic lift as seen on the 500-300 mb and 700-500 mb
quasigeostrophic pattern, expect snow showers to become scattered to
numerous in the afternoon.

.LONG TERM...(Monday night through Friday)
Issued at 130 AM MST Sat Nov 23 2019

Widespread snow likely Monday night into Tuesday as both the GFS
and ECMWF showing a shortwave moving through the area. Models
pretty high on snow amounts...but not totally convinced on that
yet. No low level moisture return from the southeast seen as winds
stay westerly...so snow totals could be less than guidance is
showing.

Get a brief break in the weather Wednesday and Thursday as a
shortwave ridge moves through the area. Another low pressure
system set to move into the area that could impact holiday travel
Friday.

&&

.AVIATION...(For the 06Z TAFS through late Saturday evening)
Issued at 1030 PM MST Fri Nov 22 2019

Primary Aviation concern tonight will be the off/on fog at KLAR with
some fog and low CIGS lingering across the Laramie Valley. Although
conditions have gradually improved, satellite still shows some low
clouds near the airport. As winds increase towards morning, expect
some drier air aloft to mix down to the surface through 12z.

VFR conditions expected elsewhere including the western Nebraska
panhandle tonight through Saturday afternoon.  Gusty west to
northwest are expected after 17z Saturday for most terminals.

&&

.FIRE WEATHER...
Issued at 111 AM MST Sat Nov 23 2019

No concerns based on expected winds and humidity.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 5 PM this afternoon to 11 PM MST Sunday
     for WYZ110-116-117.

     High Wind Warning from 8 AM this morning to 11 PM MST Sunday for
     WYZ106.

NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...GCC
AVIATION...TT
FIRE WEATHER...RUBIN
Hazardous weather outlook, Nov 22, 2:59 PM MST, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
259 PM MST Fri Nov 22 2019

WYZ103>105-109-111>115-232200-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-
259 PM MST Fri Nov 22 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected today.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A strong winter storm system will develop early next week with the
potential for significant accumulating snow. A second stronger
winter storm is expected to develop next weekend with potential
for additional snow.

.Spotter information statement...

No activation will be needed.

WYZ106-110-116-117-232200-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
259 PM MST Fri Nov 22 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected this afternoon but gusty winds
will be increasing overnight tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

High Wind Watches are in effect from Saturday through early
Monday. Strong gusts of 60 mph will be possible. A strong winter
storm system will develop early next week with the potential for
significant accumulating snow and travel impacts ahead of the
upcoming holiday.

.Spotter information statement...

No activation will be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
232200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
259 PM MST Fri Nov 22 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected today.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A strong winter storm system will develop early next week with
the potential for significant accumulating snow and travel
impacts ahead of the upcoming holiday.

.Spotter information statement...

No activation will be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, South Laramie Range Foothills

When
November 23, 3:00 AM MST to November 24, 11:30 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Otto along Interstate 80 measured the reported wind gust.

High Wind, North Snowy Range Foothills

When
November 24, 4:00 AM MST to 5:30 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensors at Strouss Hill and at Arlington along Interstate 80 both measured the reported wind gust.

High Wind, South Laramie Range

When
November 24, 5:00 AM MST to 9:45 PM MST
Where
South Laramie Range forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Wildcat Trail measured the reported wind gust.

High Wind, Central Laramie Range and Southwest Platte County

When
November 24, 6:40 AM MST to 7:58 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux or nine miles south of Wheatland.

High Wind, Laramie Valley

When
November 24, 7:06 AM MST to 4:24 PM MST
Where
Laramie Valley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 at Quealy Dome measured the reported wind gust.

High Wind, Central Laramie County

When
November 24, 12:28 PM MST to 7:05 PM MST
Where
Central Laramie County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bear Creek measured the reported wind gust. The Cheyenne Regional Airport ASOS also measured a peak wind gust of 58 mph.

High Wind, East Platte County

When
November 24, 1:54 PM MST to 2:10 PM MST
Where
East Platte County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Coleman measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 859467, 859456, 859460, 858650, 859457, 859470, 859458.